Thank you for your interest in CCO content. As a guest, please complete the following information fields. These data help ensure our continued delivery of impactful education.
Become a member (or login)? Member benefits include accreditation certificates, downloadable slides, and decision support tools.
Cleveland Clinic Taussig Cancer Institute
Beth Faiman, PhD, MSN, APRN-BC, AOCN, has disclosed that she has received consulting fees from Bristol-Myers Squibb, GlaxoSmithKline, Karyopharm, and Sanofi.
As a nurse practitioner, I regularly counsel patients who are just starting Bruton tyrosine kinase (BTK) inhibitors for B-cell malignancies. Below, I highlight key safety and adherence considerations for nurses and other healthcare professionals to discuss with patients initiating BTK inhibitors.
Counseling and Monitoring for Adverse Events
Three BTK inhibitors are currently FDA approved in multiple settings for B-cell malignancies: ibrutinib, acalabrutinib, and zanubrutinib.
Other common adverse events across the BTK inhibitor class include gastrointestinal and musculoskeletal events, rash, fatigue, headache, and an increased risk of bleeding and infections (Table). Lymphocytosis and cytopenias of varying degrees can occur. Therefore, patients should be monitored regularly for these hematologic toxicities with blood counts and for other adverse events when starting BTK inhibitors.
Table. Key Adverse Events of Available BTK inhibitors
Because there is an increased risk of bleeding and infections with BTK inhibitors, concurrent antiplatelet and anticoagulant therapy should be avoided, if possible. Nurses should inform patients to monitor for signs and symptoms of bleeding (eg, easy bruising) and advise them to report signs of bleeding immediately. Patients should also monitor for and report signs and symptoms of infection such as fever, cough, and increased fatigue.
Serious cardiovascular adverse events, such as atrial fibrillation and hypertension, can also occur with BTK inhibitors. Nurses should perform a risk assessment for atrial fibrillation and hypertension and encourage patients to monitor for shortness of breath or edema. Nurses should also counsel patients on how to optimize modifiable risk factors such as obesity, smoking, and excessive alcohol use.
A final but important safety consideration is the risk of drug–drug or drug–food interactions. BTK inhibitors are metabolized through cytochrome P450 3A, and certain foods that also interact with this pathway (of note, grapefruit juice and Seville oranges) should be avoided as they can increase the risk of toxicity. In addition, before starting any over-the-counter or prescription drugs, patients and/or caregivers should notify their oncology professional in case the new drugs may require modifying the BTK inhibitor dose.
Counseling on Adherence
Adherence to therapy is one of the most challenging topics to discuss with patients and their caregivers, especially as individuals are often prescribed additional drugs to treat other conditions. Strategies that lead to improved adherence include reinforcing the importance of taking the medication at the same time every day, along with educating on the risks of relapse or suboptimal response if BTK inhibitors are not taken as prescribed. I recommend that patients maintain a drug diary or journal so they can record when they take their medication, monitor for adverse events, and be reminded of serious concerns to notify their healthcare professionals.
BTK inhibitors are highly effective and generally safe agents for treating multiple B-cell malignancies. Patient and caregiver education is critical to patient success. By educating patients on the adverse events to expect, symptoms to report, and the importance of adherence, patients can be effectively monitored and treated for better outcomes.
To view individualized recommendations from 5 experts on managing BTK inhibitor–related adverse events, please visit CCO’s Interactive Tool for Managing BTK Inhibitor–Related AEs in Hematologic Malignancies.